Can I Have Liposuction and Tummy Tuck While on Coumadin?
- Asked by Maria81 in New Jersey
- 3 years ago
I'm 28 yrs old with 2 kids. After having my babies my body is definitely not the same as before. I've had 2 Pulmonary Embolism and have been put on Coumadin.
No elective surgery should be performed while on Coumadin
No one should undergo cosmetic surgery while on Coumadin. Given your history of 2 pulmonary emboli, you shouldn't have any cosmetic surgery. Speak with a hematologist (you probably already have) to discuss why you have had emboli. Cosmetic surgery should only be performed in those who are very low risk and you are not. Good luck!
Tummy Tuck on Coumadin?
If you were my mother, sister, or wife, there is no way I would let you consider having elective surgery (especially a tummy tuck) given your history.
Web reference: http://www.DrArmandoSoto.com
Tummy tuck and liposuction on coumadin
Your only chance of having a successful procedure would be to change from from Coumadin to lovenox, low molecular weight heparin. You would need the watchful guidance of a hematologist for this maneuver, and your risk of bleeding would be high. You would most likely need to limit the scope of your surgery considerably.
No sense dying to look good!
You cannot have a Tummy Tuck while on Coumadin
Thank you for your question. As you know Coumadin thins the blood and increases your chance of bleeding during any elective surgery. Therefore you cannot have a tummy Tuck and liposuction while on Coumadin. Although Coumadin can be discontinued in cases of emergency surgery, with your history of pulmonary embolism I would be very reluctant to do an elective Tummy Tuck.
Tummy Tuck while on Coumadin?
As others have said, no, you cannot have a tummy tuck while on coumadin.
More importantly though, is if you can have elective surgery with your history of pulmonary embolisms. In short, no, I would not recommend that you undergo elective cosmetic surgery with a history of pulmonary embolisms. Even if you were converted from coumadin to a shorter acting blood thinner like lovenox, it seems the risks are too great for someone with your history.
Furthermore, I recommend that you be evaluated by a hematologist/oncologist (if you have not already) to determine why you have already had two pulmonary embolisms at the age of 28.
Best of luck.
Jaime Perez, M.D.
Tummy Tuck Specialist in Tampa, FL
Plastic Surgery Center of Tampa, FL
Web reference: http://www.jaimeperezmd.com
Tummy Tuck after Pulmonary Embolism
Thank you for the question and for providing a detailed medical history.
Although I understand your current concerns and goals I would not suggest that you undergo any procedure unless the procedure was necessary to save your life. Otherwise, the risk-benefit ratio, given your history of pulmonary embolism (2) is unacceptably high.
I hope this helps.
Tummy tuck and lipo while on blood thinners
Although medications like Lovenox can decrease the risk of blood clots after surgery, your case I feel is different as you have had two pulmonary emboli requiring you being placed on coumadin indefinitely. Placing a filter in your vena cava to avoid a blood clot going to your lungs could be done but would not help with the possibility of blood clots in your legs or developing a hematoma during the procedures you are interested. Unless they can identify some genetic blood disorder that can be corrected before the surgery, I suggest you not undergo a procedure on an elective cosmetic basis.
Cannot have have liposuction and tummy tuck while on coumadin
You definitely cannot have liposuction and tummy tuck while you are still taking coumadin. You will need to stop at least one week in advance and have your protime and prothombin time checked to make sure they are within normal limits before your surgery. However, you need to check with the doctor who put you on the coumadin whether he will allow you to be off coumadin for one to two weeks. If not, then I would not consider having liposuction or tummy tuck done.
Blood thinners should be avoided when having elective cosmetic surgery
Hi Maria81 - Taking unnecessary risks when having elective cosmetic surgery is not a good idea. Blood thinners should be stopped at least 2 weeks before surgery, and this should be cleared with your medical doctors and plastic surgeons first.
Web reference: http://www.drschreiberplasticsurgery.com/
Don't do it.
Your later thought is the sensical approach. Unless you are facing some life threatening indication for a tummy tuck (virtually impossible), there is no reason to undergo this procedure while on coumadin, And even in this scenario, the coumadin would be stopped.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.